Washington, 2003

Heavy Rain in Washington, September 8, 2003

September 8, 2003 · NWS SEW · 1 event in 1 county or zone

After about a month with little or no rainfall, a few heavy showers opened up over eastern King and Snohomish counties. 5 inches fell in Kirkland, where a couple of homes and a church were flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

After about a month with little or no rainfall, a few heavy showers opened up over eastern King and Snohomish counties. Up to 1.5 inches fell in Kirkland, where a couple of homes and a church were flooded. In Duvall, 3500 customers lost power due to toppled trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Sep 8, 1:30 AM PST, 30 minutes earlier.

Area forecast discussion, Sep 8, 1:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 AM PDT MON SEP 8 2003

.SYNOPSIS...A SMALL UPPER RIDGE WILL MOVE INTO WESTERN WASHINGTON
TODAY...WITH PARTLY SUNNY SKIES AND A LINGERING CHANCE OF SHOWERS. A
PACIFIC FRONTAL SYSTEM WILL BRING RAIN TO THE AREA TONIGHT AND
TUESDAY...AND ANOTHER FRONT WILL BRING A CHANCE OF RAIN WEDNESDAY
INTO EARLY THURSDAY. DRY WEATHER WILL RETURN BY FRIDAY AND CONTINUE
THROUGH THE WEEKEND.

.DISCUSSION...UPPER LEVEL TROUGH AXIS IS MOVING ACROSS WRN WA EARLY
THIS MORNING...AND A MINOR SHORTWAVE RIDGE IS APPROACHING THE COAST
AROUND 130W. TSTORMS OVER WRN WA ENDED LATE SUN EVENING...AND PCPN
TAPERED OFF OVERNIGHT TO ISOLATED SHOWERS ALONG THE WEST SLOPES OF
THE CASCADES. THE NEXT SYSTEM UPSTREAM IS NEARING 140W...AT THE
LEADING EDGE OF AN ENERGETIC ZONAL JET STREAM THAT EXTENDS ACROSS
THE N PACIFIC BEYOND THE DATELINE. A STRONG RIDGE IS CENTERED S OF
THE ZONAL FLOW AROUND 35N/145W.

THE TROUGH WILL MOVE E OF THE CASCADES TODAY...WITH THE AIR MASS
STABILIZING GRADUALLY AS THE SMALL RIDGE SHIFTS INTO WRN WA. MODEL
SOUNDINGS HAVE CONVECTIVE TEMPS IN THE LOW TO MID 60S TODAY...SO I
WONT REMOVE THE CHANCE OF SHOWERS FROM THE FORECAST. HOWEVER I
THINK THE MAIN CHANCE WILL BE IN THE MOUNTAINS DUE TO LOW LEVEL
WESTERLY FLOW...AND IM TRIMMING THE POPS TO AROUND 20 PCT FOR THE
LOWLANDS. THE NEXT SYSTEM WILL APPROACH THE COAST TONIGHT AND MOVE
THROUGH THE AREA TUE...DIGGING SLIGHTLY AS THE FLOW OVER THE ERN
PACIFIC AMPLIFIES. BY THE TIME THE NEXT EMBEDDED SYSTEM REACHES US
...AROUND WED...UPPER LEVEL HEIGHTS WILL BE INCREASING OVER WRN WA
AS THE RIDGE SHUNTS THE ZONAL JET NWD. IT LOOKS LIKE THAT FEATURE
WILL BRING ANOTHER ROUND OF PCPN TO WRN WA...THOUGH MOST OF ITS
ENERGY WILL HIT BC.

YET ANOTHER SHORTWAVE EMBEDDED IN THE FLOW SHOULD REACH THE AREA ON
THU...BUT ITS WITH THIS SYSTEM THAT DIFFERENCES IN THE MODELS
REALLY SHOW UP. THE GFS...CANADIAN...AND EUROPEAN MODELS ALL
INDICATE 500 MB HEIGHTS CLIMBING TO AROUND 582 DAM ON THU. THE GFS
SOLUTION KEEPS THE SHORTWAVE INTACT THOUGH...SPREADING PCPN ACROSS
MUCH OF WRN WA. THE GFS LOOKS SUSPICIOUS...BUT I WONT REMOVE PCPN
FROM THE FORECAST AT THIS TIME. HIGH HEIGHTS WILL LIKELY REMAIN OVER
THE AREA THROUGH THE WEEKEND...WITH SOME HINT THAT THE LOW LEVEL
FLOW COULD AGAIN TURN WEAKLY OFFSHORE.
MCDONNAL

.SEW...NONE.

.KATX...VCP21/CSR21...OPERATIONAL.
Hazardous weather outlook, Sep 7, 4:30 AM PST, 21 hours 30 minutes before
WAZ001>018-081400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
530 AM PDT SUN SEP 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, King

When
September 8, 2:00 AM PST to 7:00 AM PST
Where
King County, Kirkland
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
47.491, -121.836 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337458.